Wyoming, 2012High Wind in Wyoming, December 2, 2012
December 2, 2012 · NWS BYZ · 1 event in 1 county or zone
A strong area of low pressure moved across the area resulting in high winds for portions of the Billings Forecast Area.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong area of low pressure moved across the area resulting in high winds for portions of the Billings Forecast Area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 2, 9:21 PM MST, 39 minutes earlier.
Area forecast discussion, Dec 2, 9:21 PM MST, 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
921 PM MST SUN DEC 2 2012
.SHORT TERM...VALID FOR MON AND TUE...
HIGH WIND WARNING CONTINUES FOR SHERIDAN AREA...DROPPED WIND
HIGHLITES FOR OTHER AREAS. SHERIDAN HAS SEEN WESTERLY WIND GUSTS
TO 46 MPH THIS EVENING AND THE POTENTIAL FOR GUSTS AROUND 60 MPH
WILL CONTINUE UNTIL ABOUT AN HOUR AFTER THE COLD FRONT MOVES
THROUGH THAT AREA AT ABOUT 11PM.
COLD FRONT MOVING THROUGH THE AREA AIDED BY WEAK CONVECTION
PUSHING STRONGER WINDS ALOFT TO THE SURFACE. HAD A PEAK WIND OF 59
MPH AT THE BILLINGS AIRPORT AS THE FRONT AND SHOWERS MOVED
THROUGH. PEAK WIND SPEED REPORTED ACROSS THE BILLINGS FORECAST
AREA WAS 77MPH AT THE LIVINGSTON DOT SENSOR. SUBSIDENCE AND HIGH
PRESSURE BUILDING IN QUICKLY BEHIND THE FRONT WILL BRING A QUICK
END TO PRECIPITATION FROM WEST TO EAST LATE TONIGHT SO CUT BACK
POPS OVERNIGHT. IN FACT PRECIPITATION JUST ABOUT DONE FROM
BILLINGS WEST. KEPT WINTER STORM WARNING THROUGH THE NIGHT FOR
THE BEARTOOTH MOUNTAINS AS WEB CAM IN COOKE CITY SHOWS
PRECIPITATION CONTINUING AND STRONG WINDS WILL CONTINUE TO PRODUCE
BLOWING AND DRIFTING INTO TOMORROW MORNING. MONDAY LOOKS WINDY
ACROSS THE AREA WITH COLDER AIR ALOFT PROVIDING GOOD MIXING
POTENTIAL. CHAMBERS
.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...
ONLY MINOR CHANGES TO THE EXTENDED PERIOD...AS MODELS CONTINUE IN
GOOD AGREEMENT UNTIL LATE IN THE WEEK....WITH GFS FAVORING MORE
AMPLIFIED NORTHWEST FLOW ALOFT LATE IN THE PERIOD. THE BEGINNING
OF THE PERIOD CONTINUES TO LOOK SOMEWHAT UNSETTLED. AS FOR
TEMPS...A GENERAL COOLING TREND APPEARS TO BE ON TAP FOR EXTENDED
PERIOD.
WEAK PACIFIC SHORTWAVES ARE PROGGED TO MOVE ACROSS THE REGION WEDNESDAY
NIGHT THROUGH EARLY FRIDAY. HAVE CONTINUED WITH INHERITED POPS AT
THIS TIME...AS STILL CANNOT PIN POINT TIMING MUCH BETTER. MODELS
CONTINUE TO INDICATE DEEPENING UNSETTLED NORTHWEST FLOW THROUGH
THE END OF THE PERIOD...BUT GFS INDICATES A STRONG SHORTWAVE TROF
DIGGING ACROSS THE NORTHERN ROCKIES...OPENING THE DOOR FOR COLDER
AIR TO SLIDE SOUTH OUT OF CANADA. LATEST EC LOOKS LIKE IT
BEGINNING TO LEAN TOWARD THE GFS...ALTHOUGH TIMING IS A BIT OFF.
CONTINUED WITH COLDER TEMPS...AND CONTINUE PRECIP POTENTIAL TO END
THE EXTENDED PERIOD. AAG
&&
.AVIATION...
MAIN AVIATION HAZARD CONTINUES TO BE WIND. COLD FRONTAL PASSAGE
AND SCATTERED SHOWER ACTIVITY WILL BRING A PERIOD OF STRONG
NORTHWEST WINDS TO THE AREA THIS EVENING. AS OF 0330Z...THE FRONT
WAS THROUGH KBIL WHERE NW WIND GUSTS OF 40-50 KTS WERE OCCURRING.
SIMILAR WIND GUSTS WILL REACH KSHR BY 05Z. EXPECT GUSTS OF 30-40
KTS AT KMLS AND KBHK THIS EVENING AS WELL. STRONG SW WINDS AT
KLVM HAVE ALREADY DECREASED BEHIND THE COLD FRONT...AND DIMINISHED
WINDS CAN BE EXPECTED THERE THROUGH THE NIGHT. THOUGH WINDS WILL
DECREASE 1-2 HOURS BEHIND THE FRONTAL PASSAGE...WEST WINDS WILL
REMAIN GUSTY THROUGH TOMORROW...WITH WIDESPREAD 30-40 KT GUSTS
ACROSS THE REGION ON MONDAY.
LOCAL MVFR EXPECTED WITH SHOWER ACTIVITY THIS EVENING...AS WELL AS
FREQUENT MOUNTAIN OBSCURATIONS IN SNOWFALL. PRECIPITATION WILL
TAPER OFF LATER TONIGHT AND FLIGHT CONDITIONS WILL IMPROVE TO VFR
EVERYWHERE.
JKL
&&
.PRELIMINARY POINT TEMP/POPS...
MON TUE WED THU FRI SAT SUN
-----------------------------------------------------------
BIL 035/053 030/049 038/053 032/041 025/041 027/037 022/026
30/N 00/B 01/B 32/W 32/W 11/B 33/J
LVM 030/046 032/047 038/053 030/041 019/040 026/032 020/026
31/N 11/N 12/W 32/W 22/J 12/W 22/J
HDN 034/055 026/049 030/054 029/042 025/040 022/037 023/028
40/N 00/U 01/B 32/W 32/W 12/W 33/J
MLS 035/052 024/048 029/052 029/039 019/036 021/035 018/027
30/N 00/B 01/B 32/W 22/J 12/J 33/J
4BQ 034/053 024/050 029/055 030/042 021/037 021/036 021/027
30/N 00/U 01/B 32/W 32/J 02/J 33/J
BHK 036/048 023/046 027/049 025/035 016/032 021/031 018/025
30/N 00/U 00/B 22/J 22/J 02/J 33/J
SHR 030/045 022/046 028/050 025/037 020/034 017/031 017/022
30/B 00/U 01/B 33/J 33/J 12/J 33/J
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING IN EFFECT UNTIL 6 AM MST MONDAY ABOVE
7000 FEET FOR ZONE 67.
WY...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT MST TONIGHT FOR
ZONE 99.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Dec 2, 9:11 PM MST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
911 PM MST SUN DEC 2 2012
MTZ028>042-056>058-063>068-WYZ098-099-040415-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
911 PM MST SUN DEC 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TONIGHT
A COLD FRONT WILL PRODUCE VERY GUSTY NORTHWEST WINDS ACROSS THE
AREA THIS EVENING...WITH THE STRONGEST GUSTS OF 45 TO 55 MPH
LASTING FOR AN HOUR OR TWO BEHIND THE FRONTAL PASSAGE. TRAVELERS
SHOULD BE PREPARED FOR STRONG CROSS WINDS. WINDS WILL DECREASE
LATER TONIGHT...BUT WILL REMAIN GUSTY INTO MONDAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
GUSTY WEST WINDS WILL PERSIST ACROSS THE LOWER ELEVATIONS ON
MONDAY. EXPECT GUSTS TO 50 MPH FROM LIVINGSTON TO BIG TIMBER AND
HARLOWTON...AND 35 TO 45 MPH AT LOCATIONS FURTHER EAST INCLUDING
BILLINGS AND MILES CITY. TRAVELERS SHOULD BE PREPARED FOR GUSTY
CROSS WINDS.
ANOTHER PERIOD OF STRONG SOUTHWEST WINDS IS EXPECTED TO IMPACT THE
LIVINGSTON AND NYE AREAS TUESDAY INTO WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
JKL
In the hours before
Local storm report, Dec 2, 6:15 PM MST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
615 PM MST SUN DEC 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM NON-TSTM WND GST 5 SW NYE 45.40N 109.89W
12/02/2012 M76 MPH STILLWATER MT PUBLIC
STILLWATER MINING COMPANY
&&
JKLLocal storm report, Dec 2, 8:27 PM MST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
827 PM MST SUN DEC 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM NON-TSTM WND GST 1 N BILLINGS 45.81N 108.54W
12/02/2012 M59 MPH YELLOWSTONE MT ASOS
BILLINGS ASOS
&&
JKLHigh Wind, Sheridan Foothills
- When
- December 2, 10:00 PM MST to 11:00 PM MST
- Where
- Sheridan Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
Numerous wind gusts just above 58 mph with a peak gust of 68 mph were reported at the Sheridan Airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane in Guam, December 2 to 3, 2012$10 million · 1 event
- Flash Flooding and Debris Flows in California, December 2 to 5, 2012$613,000 · 56 kt wind · 30 events
- Dense Fog in Minnesota, December 2, 20122 injured · $20,000 · 1 event
- High Wind in Wyoming, December 2 to 3, 201272 kt wind · 22 events
- Dense Fog in Wisconsin, December 2 to 3, 201220 events
- Dense Fog in Virginia, December 2, 20127 events
- Debris Flows and Flood in California, December 2, 201278 kt wind · 7 events
- Flooding in Oregon, December 2 to 6, 20127 events
- Flooding and Dense Fog in California, December 2 to 4, 2012$10,000 · 6 events
- High Wind in Wyoming, December 2, 201263 kt wind · 5 events
- High Wind in Montana, December 2, 201267 kt wind · 4 events
- High Wind in Wyoming, December 2, 201269 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418278.